Rip Current, Delaware Beaches
- When
- August 9, 12:00 AM EST to 9:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Lifeguard
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The persistent northeast flow due to departing low pressure off the northern Mid Atlantic coast and high pressure over the Eastern Seaboard produced a higher, generally moderate risk of dangerous rip currents on the 9th along Atlantic coastal Delaware. There were 54 rescues at Bethany Beach on Sunday the 9th, with a total of 72 rescues through the entire weekend.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The persistent northeast flow due to departing low pressure off the northern Mid Atlantic coast and high pressure over the Eastern Seaboard produced a higher, generally moderate risk of dangerous rip currents on the 9th along Atlantic coastal Delaware. There were 54 rescues at Bethany Beach on Sunday the 9th, with a total of 72 rescues through the entire weekend. In addition, over 100 rescues were reported at Rehoboth Beach on the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 8, 8:12 PM EST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
912 PM EDT SAT AUG 8 2015
.SYNOPSIS...
HIGH PRESSURE COVERS THE NORTHEAST UNITED STATES WHILE LOW PRESSURE
WELL OFF THE MID ATLANTIC COAST HEADS SLOWLY NORTHEAST. A WARM FRONT
PUSHES NORTHWARD THROUGH THE AREA MONDAY FOLLOWED BY A COLD FRONTAL
PASSAGE TUESDAY, WITH THE FRONT STALLING TO THE EAST OF OUR AREA.
MEANWHILE, HIGH PRESSURE WILL BUILD IN FROM THE WEST FOR THE REST
OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
930 PM: NO SIGNIFICANT CHANGE. MAY ADJUST SKYCOVER UP A BIT VCNTY
KRDG. TEMPS WILL HAVE MINOR ADJUSTMENTS, AT MOST.
AXIS OF HIGH PRES RIDGE IS SITUATED ALONG THE NJ COASTLINE WHILE
LOW PRES CONTINUES TO DEVELOP JUST EAST OF CAPE HATTERAS...WHICH
WILL CONTINUE A NORTHEAST FLOW OF DRY AIR AT THE SURFACE. CIRRUS
SHIELD HAS BLOSSOMED TODAY ALONG AND JUST EAST OF I-95 UNDER THE
RIGHT-REAR QUADRANT OF THE UPPER JET. THIS FEATURE WILL MOVE TO
THE EAST THIS EVENING...IN RESPONSE TO A S/WV ENTERING THE SAINT
LAWRENCE VALLEY...LEADING TO RAPID CLEARING EARLY TONIGHT. BUT
THE AFOREMENTIONED S/WV WILL LEAD TO AN INCREASE IN MID-LEVEL
CLOUDINESS OVERNIGHT FROM WEST TO EAST. THERE MAY BE SOME VIRGA
OVER THE FAR NORTHWEST...BUT NOTHING REACHING THE GROUND GIVEN
THE DRY LOW-LEVELS. MIN TEMPS WILL BE NEAR NORMAL WITH CONTINUED
NORTHEAST GUSTINESS ALONG THE SHORE.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE MID-LEVEL TROUGH AND ASSOCIATED SURFACE LOW WILL CONTINUE TO
MOVE OUT TO SEA DURING THE DAY ON SUNDAY...AS S/WV RIDGING MOVES
IN FOR A SHORT TIME ALOFT. OVERALL...MOSTLY SUNNY NEAR THE SHORE
AND A PARTLY SUNNY START TO THE NORTHWEST. AS THE FLOW BECOMES
MORE ZONAL LATER IN THE DAY...ADDITIONAL MID-LEVEL MOISTURE WILL
STREAM IN FROM THE WEST...WITH AN INCREASE IN CLOUDINESS AT THAT
TIME. SOME OF THE MODELS /MOST NOTABLY THE NAM/ TRY TO GENERATE
SOME QPF OVER THE POCONOS AND LEHIGH VALLEY...BUT THIS APPEARS
OVERDONE...AS WAS THE CASE ON SATURDAY. THE LOW-LEVELS ARE DRY
ONCE AGAIN AND THERE IS A LACK OF LIFT...THEREFORE DO NOT EXPECT
ANY PRECIP. MAX TEMPS WILL BE NEAR NORMAL...EXCEPT COOLER NEAR
THE COAST IN A CONTINUED NORTHEAST FLOW.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
AT THE SURFACE, WEAK HIGH PRESSURE NOSES DOWN INTO OUR AREA AS LOW
PRESSURE MOVES UP THE MID ATLANTIC COAST BUT REMAINS WELL OFFSHORE.
LOW PRESSURE WILL CROSS THE OHIO VALLEY INTO THE EASTERN GREAT LAKES
AREA. THIS WILL PUSH A WARM FRONT INTO OUR AREA MONDAY, FOLLOWED BY
A COLD FRONT ON TUESDAY. HIGH PRESSURE WILL THEN BUILD IN FROM THE
WEST FOR THE REST OF THE WEEK.
IN THE MID LEVELS, THE PESKY MID LEVEL TROUGH PUSHES TO THE EAST OF
THE AREA, FLATTENING OUT THE MID LEVELS AND WE SEE ZONAL FLOW
DEVELOP ACROSS OUR AREA THROUGH TUESDAY BEFORE WE START SEEING
THINGS DEEPEN INTO ANOTHER TROUGH BY MIDWEEK, PERSISTING THROUGH THE
REST OF THE WEEK.
AS WE HEAD TO THE END OF THE WEEKEND, LOW PRESSURE MOVING ACROSS THE
OHIO VALLEY/EASTERN GREAT LAKES AREA WILL PUSH A WARM FRONT INTO OUR
AREA. MODELS DIFFER AS TO WHETHER OR NOT THE WARM FRONT WILL MAKE
ENOUGH PROGRESS TO MAKE IT ALL THE WAY THROUGH THE AREA. EITHER WAY,
WE WILL SEE WARM AIR ADVECTION OCCUR AS THE FLOW BECOMES MORE
SOUTHWESTERLY AT THE SURFACE. IN ADDITION, MOISTURE WILL INCREASE IN
THE LOW LEVELS AND PWATS WILL INCREASE INTO THE 1.5-2.0 INCH RANGE.
SHOWERS AND THUNDERSTORMS WILL START TO SPARK OFF ON MONDAY AS A
SHORTWAVE MOVES THROUGH THE MID LEVEL FLOW. ANY
SHOWERS/THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO DROP HEAVY
RAIN AND MAY CAUSE SOME FLOODING IN LOW LYING AREAS AND AREAS
OF POOR DRAINAGE.
AS THE LOW TRACKS FROM THE LOWER GREAT LAKES INTO UPSTATE NEW
YORK/SOUTHERN CANADA, THE ASSOCIATED COLD FRONT WILL DROP DOWN
ACROSS THE REGION ON TUESDAY. MODELS INDICATE THE FRONT MAY NOT MAKE
IT TO OUR AREA UNTIL LATER ON TUESDAY BUT SHOULD CLEAR THE COAST BY
LATE TUESDAY NIGHT. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
ACCOMPANY THE FRONT AS IT PUSHES TOWARDS THE COAST AND ONCE AGAIN
HEAVY RAIN WILL BE A THREAT. THERE IS THE POTENTIAL FOR STRONG
STORMS BUT AT THIS JUNCTURE, THERE IS TOO MUCH UNCERTAINTY WITH
RESPECT TO THE TIMING OF THE STORMS, THE FRONT AND HOW THAT
COINCIDES WITH THE BEST CONVECTIVE PARAMETERS.
THE FRONT SHOULD BE WELL OFFSHORE BY WEDNESDAY MORNING. WINDS WILL
SHIFT TO THE NORTHWEST AND WE SHOULD DEFINITELY START DRYING OUT.
HIGH PRESSURE WILL BUILD IN FROM THE WEST AND THIS SHOULD CERTAINLY
HELP TO KEEP US DRY THROUGH THE REST OF THE WEEK. A FEW SHORTWAVES
MOVING THROUGH THE MID LEVEL FLOW MAY END UP SPARKING OFF SOME
ISOLATED SHOWERS OR THUNDERSTORMS BUT MOST AREAS LOOK TO REMAIN DRY
THROUGH SATURDAY.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY, AND SURROUNDING AREAS.
REST OF TONIGHT...VFR SCT-BKN AOA 8000 FT. LIGHT MOSTLY E-NE WIND.
SUNDAY...VFR SCT AOA 6000 SHOULD BECOME BROKEN FOR A TIME DURING
THE AFTERNOON. LIGHT NE WIND BECOME SE DURING THE AFTERNOON.
CONFIDENCE THROUGH SUNDAY:ABOVE AVERAGE.
OUTLOOK...
SUNDAY NIGHT THROUGH MONDAY...MAINLY VFR CONDITIONS EXPECTED.
MVFR/IFR CONDITIONS POSSIBLE IN SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE DAY ON MONDAY. EAST TO SOUTHEAST WINDS AROUND 5 TO 10
KNOTS. GUSTS NEAR 20 KNOTS ALONG THE COAST LATE.
TUESDAY...MVFR/IFR CONDITIONS POSSIBLE IN SHOWERS AND THUNDERSTORMS.
SOUTH TO SOUTHWEST WINDS 5 TO 10 KNOTS WITH GUSTS UP TO 20 KNOTS.
WINDS WILL SHIFT BEHIND A COLD FRONT LATE TUESDAY BECOMING NORTHWEST.
WEDNESDAY THROUGH THURSDAY...MAINLY VFR CONDITIONS EXPECTED.
NORTHWEST WINDS 5 TO 10 KNOTS.
&&
.MARINE...
SCA FOR SEAS CENTRAL NJ COAST AND THE REMAINING SCA MAY BE ABLE
TO CONVERT TO HAZARDOUS SEAS IN THE 330 AM SUNDAY FCST. A GENERAL
3 TO 6 FT NE 7 SECOND SWELL DOMINATES THROUGH SUNDAY ON THE ATLC
WATERS, HIGHEST EAST OF DE.
DE BAY: QUIETER.
OUTLOOK...
SUNDAY NIGHT...WAVES WILL CONTINUE TO SUBSIDE AND CONDITIONS SHOULD
REMAIN BELOW SMALL CRAFT ADVISORY LEVELS.
MONDAY THROUGH TUESDAY...WINDS WILL GRADUALLY INCREASE OUT OF THE
SOUTH LATE MONDAY INTO TUESDAY AND MAY APPROACH 25 KNOTS. SEAS ARE
ALSO EXPECTED TO INCREASE IN THE SOUTHERLY FLOW AND MAY APPROACH 5
FEET TUESDAY THROUGH TUESDAY NIGHT. A SMALL CRAFT ADVISORY MAY BE
NEEDED.
WEDNESDAY THROUGH THURSDAY...SUB-ADVISORY CONDITIONS EXPECTED.
NORTHWEST WINDS AROUND 10 TO 15 KNOTS.
&&
.TIDES/COASTAL FLOODING...
THE LATEST MODEL GUIDANCE INDICATES THAT WHILE TIDAL DEPARTURES
REMAIN AROUND 1 FOOT, THE ACTUAL TIDAL LEVELS SHOULD REMAIN BELOW
THE MINOR FLOOD LEVEL. THEREFORE, NO ADVISORY IS EXPECTED.
&&
.RIP CURRENTS...
A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP CURRENTS
CONTINUES THROUGH SUNDAY EXCEPT CONVERTED TO LOW FOR MONMOUTH
COUNTY WHERE SWELL AND WIND COMBO IS NOT LIKELY TO EXCEED THE LOW
CATEGORY. EVEN OCEAN COUNTY MAY BE OVERSTATED FOR SUNDAY BUT THAT
WILL BE REASSESSED IN THE 530 AM SUNDAY ISSUANCE.
LOOKS TO ME LIKE A SOLID MODERATE RISK AGAIN FOR THE DE AND FAR S
NJ ATLC WATERS. IF THE SWELLS OR ONSHORE WIND ARE LESS THAN 5 FT 7
SECONDS, AFTERNOON EAST 10 KT, THEN A LOWER RISK MAY NEED TO BE
ASSIGNED.
SST: UPWELLING CONTINUES PARTS OF THE NJ COAST. NEAR KACY, ONLY
70F.
LIFEGUARDS AND WEB SURF ZONE IMAGERY SUGGEST THAT A MDT RISK WAS
THE MOST LIKELY RISK FACTOR TODAY. EVEN THOUGH THIS EVENT ENDED
UP A LITTLE LESS THAN ANTICIPATED WEDNESDAY, EVEN ON BEACH WEB
CAMS WE COULD SEE RIPS.
REMEMBER...THE 10-29 AGE GROUP MALE ARE THE DOMINANT GROUP FOR
FATALITIES AND THOSE TEND, LIKE MOST, TO OCCUR AT OFF SHORE OR NON
GUARDED LOCATIONS.
SO WHEN WE SAY THAT WEATHER FOR THE SURF ZONE IS GREAT, AND IT
IS!, PLEASE MENTION BEING CAREFUL IN THE WATER. SWIM IN THE PRESENCE
OF LIFEGUARDS. ITS THE SMART WAY TO ENJOY THE BEACH.
SWIMMING SAFE...IN THE PRESENCE OF LIFEGUARDS WILL HELP US ALL
ENJOY THE SUMMER THAT MUCH MORE.
&&
.CLIMATE...
WE ARE AWARE OF OCCASIONAL SPIKES IN PHL MAX TEMP DATA. WE MAY
HAVE HAD ANOTHER TODAY BETWEEN 1 PM AND 2 PM. ITS NOT CLEAR CUT
THAT IT DID NOT REACH 87F TODAY IN PHL. WE THINK 85 OR 86 FITS
ALL THE AVAILABLE METAR MESONET INFO AND WE MAY OFFICIALLY MAKE
THAT CHANGE LATER TONIGHT.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM EDT SUNDAY
FOR ANZ451-452.
SMALL CRAFT ADVISORY UNTIL 5 PM EDT SUNDAY FOR ANZ453>455.
&&
SYNOPSIS...DRAG/MEOLA 912
NEAR TERM...FRANCK/DRAG 912
SHORT TERM...FRANCK
LONG TERM...MEOLA
AVIATION...DRAG/MEOLA 912
MARINE...DRAG/MEOLA 912
TIDES/COASTAL FLOODING...
RIP CURRENTS...DRAG 912
CLIMATE...DRAGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 345 PM EDT SAT AUG 8 2015 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-091945- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 345 PM EDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-091945- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 345 PM EDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS COULD CONTINUE INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-091945- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 345 PM EDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2015Every state in 2015This day in weather historyWarnings in Delaware, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598955.